From Clearwater, Florida, USA:
My 13 year old daughter has type 1 diabetes and was previously diagnosed as having a seizure disorder. Can anti-seizure medicine prevent a hypoglycemia-caused seizure, or change the sensitivity to hypo seizures in a person with diabetes? Does anyone put a child with diabetes on anti-seizure medications to prevent hypo seizures?
In the absence of have any proof that they are not hypo seizures, with blood sugars low as apposed to high after a seizure, does it make any sense to use anti-seizure medications?
We don't really know the answer but most of us think that anticonvulsive medications, when prescribed under the proper circumstances, do decrease the chances of a convulsion associated with hypoglycemia. This is why they are sometimes recommended even when EEG tests are normal. Of course, EEG tests do not reflect 100% of brain activity, only the activity at the time of the EEG. 24 hour EEG testing sometimes is used to try to get a better idea or brain function at different times of the day and night. It's still best to discuss these specific questions with your diabetes team and with your neurology team -- perhaps get them to consult with each other as well -- since they will know specifics about one patient rather than generalities.
Original posting 14 Feb 2003
Posted to Other Medications
|Return to the Top of This Page|
Last Updated: Tuesday April 06, 2010 15:09:42
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents. Our mission is to provide education and support to families living with type 1 diabetes.
© Children with Diabetes, Inc. 1995-2018. Comments and Feedback.